Texas, 2005

Tornado and Flash Flood in Texas, May 31, 2005

May 31, 2005 · NWS AMA · 15 events in 5 counties and zones

and an isolated tornado. and crop damage from the large hail north and northeast of Hereford.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$44,000
Crop damage
$50,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms tracked across the southwest and south-central Texas panhandle during the afternoon and early evening hours producing large hail...damaging winds...and an isolated tornado. Damage reported from the severe weather was broken windows of homes due to wind blown large hail southeast of the city of Amarillo...a barn damaged from the large hail north-northeast of Hereford...skylights were broken in a farm home just north of Hereford...and crop damage from the large hail north and northeast of Hereford. The crop damage was from near Milo Center to just west of Dawn where large sections of corn...wheat...and cotton were badly damage or destroyed. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 31, 11:41 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, May 31, 11:41 AM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1241 PM CDT TUE MAY 31 2005

.UPDATE...
LOW CEILINGS HAVE CONTINUE ACROSS MOST OF THE AREA INTO THIS
AFTERNOON. SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE NORTHEAST
POTIONS OF THE PANHANDLES. TEMPERATURES REMAIN IN THE 60S ACROSS MOS
AREAS EARLY THIS AFTERNOON. HAVE DECIDED TO LOWER HIGHS A CATAGORY OR
TWO ACROSS ALL OF THE AREA DUE TO CONTINUED CLOUD COVER WHICH IS
HAMPERING THE WARM UP.

&&

.PREV DISCUSSION... /ISSUED 459 AM CDT TUE MAY 31 2005/

DISCUSSION...
ONCE AGAIN SVR WX EVENT YESTERDAY AFTN THRU EARLY THIS MORNING HERE
IN PNHDLS WAS ANOTHER NON EVENT...A BIG DUD. NEW MEXICO WAS THE
PLACE TO BE. NO REPORTS OF SVR WX RECEIVED...WITH LOCALLY HEAVY RAIN
THE MAIN STORY. CURRENT COMPLEX OF STORMS PUSHING THRU ERN ZNS WITH
NEW DEVELOPMENT OVER NERN NM AND ACROSS OK PNHDL. HAVE GONE WITH SCT
POPS VIA AREAL QUALIFIERS FOR TODAY TO COVER CURRENT ACTIVITY...
THEN FOLLOWED BY A BRIEF LULL...WHICH...GIVEN SUFFICIENT DAYTIME
HEATING AND THE APCH OF ANOTHER UPPER LVL SHORTWAVE TROF...SHOULD
RESULT IN A NEW CROP OF TSTMS LATER THIS AFTN AND EVENING. ANY SFC
BOUNDARIES FROM EARLIER CONVECTION MAY ALSO SERVE AS A FOCUSING
MECHANISM FOR NEW STORMS. DITTO FOR TNGT...THAT IS...SCT POPS VIA
AREAL QUALIFIERS AS SHORTWAVE TROF MOVES ESE ACROSS FCST AREA. TIMING
WISE...ALL SHORT RANGE MODELS SUGGEST MAIN AXIS OF THIS SHORTWAVE
TROF WILL BE JUST E OF FCST AREA BY 06Z WED. IF THIS COMES TO PASS...
MOST OF THE PRECIP THAT FORMS MAY OCCUR BEFORE 06Z. WILL NOT SPLIT
HAIRS ON IT FOR THIS PCKG. LATER SHIFTS CAN ADJUST POPS IF NECESSARY.
AS FOR SVR POTENTIAL...HAVE OMITTED FROM ZONES THIS PCKG BUT
ACKNOWLEDGE PSBLTY GIVEN APCHG SHORTWAVE TROF. THE BIG QUESTION IS
EXTENT OF DAYTIME HEATING AND INSTABILITY...WHICH WERE IN QUESTION
YESTERDAY AS WELL. LATER SHIFTS CAN INSERT IF NECESSARY INGREDIENTS
PHASE TOGETHER LATER THIS AFTN AND EVENING. DO NOT WANT TO SHOTGUN
SVR IN ALL ZNS DUE TO ABV UNCERTAINTIES.

FROM LATE WED AND BEYOND...THE UA PATTERN UNDERGOES A TRANSITION TO A
WRN TROF AND ERN US RIDGE. ALL SHORT RANGE AND MEDIUM RANGE MODELS
ARE IN BASIC AGREEMENT WITH THIS PATTERN CHANGE...BUT THEY DIFFER
IN THE USUAL DETAILS REGARDING STRENGTH OF WRN US TROF AND TIMING OF
ANY INDIVIDUAL SHORTWAVE TROFS EMBEDDED IN THE LONGWAVE TROF.
PNHDLS WILL BE IN SW OR WSW FLOW ALOFT MORE TYPICAL OF EARLY JUNE
FROM THU THRU AT LEAST NEXT TUE. THIS WILL TRANSLATE TO WARMER TEMPS
AND THE RETURN OF THE SFC DRYLINE WHICH WILL MORE THAN LIKELY BE
SLOSHING BACK AND FORTH ON ANY GIVEN DAY. WILL CONTINUE WITH SLGT
CHC POPS FROM WED THRU FRI NIGHT FOR MAINLY AFTN AND NIGHTTIME
TSTMS AT THIS TIME AS A COUPLE MID LVL SHORTWAVE TROFS ROTATE INTO
SRN HI PLAINS. WILL NOT GO ANY HIGHER THAN SLGT CHC DUE TO PROGGED
MID LVL CAPPING INVERSION ESTABLISHING ITSELF STARTING THU.

FOR SAT THRU NEXT TUE NEAR OR SLIGHTLY ABV NORMAL TEMPS EXPECTED AS
OVERALL UA PATTERN DOES NOT CHANGE. SINCE THERE IS A LARGE AMOUNT
OF UNCERTAINTY REGARDING MOISTURE PARAMETERS...TIMING OF ANY
INDIVIDUAL MINOR SHORTWAVE TROFS EJECTING OUT OF WRN US LONGWAVE
TROF...POSITION OF SFC DRYLINE...AND STRENGTH OF MID LVL CAPPING
INVERSION...WILL CONTINUE TO RIDE WITH A DRY PCKG FROM SAT THRU
NEXT TUE AND ONLY HAVE 10 POPS. TYPICALLY...CAP STRENGTH IS THE
BIGGEST UNKNOWN THIS FAR OUT AND MORE OFTEN THAN NOT COMPUTER
MODELS UNDERPLAY THE STRENGTH OF THIS PARAMETER. THEREFORE...AM NOT
IN FAVOR OF SPREADING 20 POPS EVERYWHERE ALL 7 DAYS. LATER
SHIFTS CAN INSERT POPS IN APPROPRIATE ZONES SHOULD THE SITUATION
WARRANT AS TIME GETS CLOSER. IN GENERAL...RETAINED INTEGRITY OF
PREVIOUS PCKG.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

09/04
Hazardous weather outlook, May 31, 12:00 PM CST, 1 hour 40 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE MAY 31 2005

OKZ001>003-TXZ001>020-011100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT TUE MAY 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT ACROSS THE SOUTHWEST HALF OF THE TEXAS PANHANDLE...
GENERALLY SOUTH OF A DALHART TO WELLINGTON LINE. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREATS. THUNDERSTORMS ARE
EXPECTED TO STAY JUST BELOW SEVERE LEVELS ACROSS THE REMAINDER
OF THE TEXAS AND OKLAHOMA PANHANDLES.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY...
MAINLY DURING THE LATE AFTERNOON AND NIGHTTIME HOURS.  THESE STORMS
ARE EXPECTED TO BE ISOLATED...BUT A FEW OF THESE STORMS MAY APPROACH
SEVERE LEVELS...WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING
WINDS. THE BEST CHANCE FOR SEVERE STORMS APPEAR TO BE THURSDAY
AFTERNOON AND EVENING...MAINLY ACROSS THE EASTERN HALF OF THE
PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED TO
STAY ALERT AND PREPARE FOR POSSIBLE ACTIVATION THIS AFTERNOON AND
TONIGHT...ESPECIALLY ACROSS THE SOUTHERN TEXAS PANHANDLE.

DRILLETTE

In the hours before

Special weather statement, May 31, 12:22 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
122 PM CDT TUE MAY 31 2005

TXZ014-311845-
GRAY TX-
122 PM CDT TUE MAY 31 2005

...STRONG THUNDERSTORM IN GRAY COUNTY...

A STRONG THUNDERSTORM WAS LOCATED NEAR LEFORS AT 122 PM CDT...MOVING
EAST AT 25 MPH.

AT 105 PM...SPOTTERS AND LAW ENFORCEMENT HAVE REPORTED BRIEF FUNNELS
AND POSSIBLY A BRIEF TOUCHDOWN OF THE FUNNEL ABOUT 4 MILES SOUTHWEST
OF PAMPA. THE STORM IS NOW APPROACHING LEFORS AND NO ADDITIONAL
REPORTS OF FUNNELS HAVE BEEN RECEIVED.

NEVERTHELESS...PEOPLE IN GRAY COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

TAKE SHELTER UNTIL THE STORM HAS PASSED.
Special weather statement, May 31, 1:17 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
217 PM CDT TUE MAY 31 2005

TXZ016-311945-
DEAF SMITH TX-
217 PM CDT TUE MAY 31 2005

...STRONG THUNDERSTORM IN DEAF SMITH COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 26 MILES NORTH OF DAWN AT 217 PM
CDT. THE STORM WAS MOVING EAST AT 10 MPH. THE STORM IS EXPECTED TO
REMAIN OVER MAINLY RURAL AREAS OF EASTERN DEAF SMITH COUNTY.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Special weather statement, May 31, 1:34 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
234 PM CDT TUE MAY 31 2005

TXZ007-312000-
MOORE TX-
234 PM CDT TUE MAY 31 2005

...STRONG THUNDERSTORM IN MOORE COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF FOUR WAY AT
234 PM CDT...MOVING EAST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
SEEK SHELTER UNTIL THE STORM PASSES.

The radar

The Amarillo radar (KAMA), 5 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Potter

When
May 31, 1:40 PM CST
Where
Potter County, 4 mi NE of Amarillo
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.233, -101.767

Hail, Randall

When
May 31, 1:45 PM CST
Where
Randall County, Umbarger
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.950, -102.100

Hail, Potter

When
May 31, 1:45 PM CST
Where
Potter County, 3 mi E of Amarillo
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.200, -101.767

Reported at Interstate 40 and Grand Street.

Hail, Deaf Smith

When
May 31, 1:48 PM CST
Where
Deaf Smith County, 7 mi N of Hereford
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.917, -102.400

Hail, Potter

When
May 31, 1:51 PM CST
Where
Potter County, 5 mi NE of Amarillo
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.250, -101.750

Reported at Eastern Street and 3rd Avenue.

Hail, Deaf Smith

When
May 31, 1:53 PM CST
Where
Deaf Smith County, 7 mi N of Hereford
Measured
2 in hail
Property damage
$26,000
Crop damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
34.917, -102.400

The hail chopped leaves from corn crops...destroyed tall wheat...and denuded cotton plants. Also...the large hail stripped the paint off a barn between Milo Center and Dawn and broke the skylights of a farm home five miles north of the Hereford Municipal Airport.

Tornado, Randall

When
May 31, 2:05 PM CST to 2:10 PM CST
Where
Randall County, 4 mi SE of Amarillo
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
35.167, -101.767

The tornado touched down in open country east of Lakeside Drive and south of Interstate 40. An official damage survey was attempted on the tornado...however no significant damage was observed. Therefore...the path length and path width were estimated.

Hail, Randall

When
May 31, 2:15 PM CST
Where
Randall County, 8 mi SE of Amarillo
Measured
1.75 in hail
Property damage
$18,000
Reported by
AMATEUR RADIO
Coordinates
35.117, -101.717

Windows were reported to be broken out on the north side of four homes from the large hail.

Flash Flood, Potter

When
May 31, 2:30 PM CST to 4:30 PM CST
Where
Potter County, 4 mi ESE of Amarillo
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.183, -101.750

Eight inches of water reported over the road from Lakeside Drive through the on-ramp to Interstate 40 west with ten inches of water over the road at 34th Avenue and Bolton Street.

Hail, Deaf Smith

When
May 31, 2:35 PM CST
Where
Deaf Smith County, Dawn
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.917, -102.200

Hail, Deaf Smith

When
May 31, 2:37 PM CST
Where
Deaf Smith County, 6 mi E of Hereford
Measured
2.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.817, -102.300

Hail, Armstrong

When
May 31, 2:45 PM CST
Where
Armstrong County, Washburn
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.183, -101.583

Hail, Randall

When
May 31, 3:21 PM CST
Where
Randall County, 15 mi S of Umbarger
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.733, -102.100

Thunderstorm Wind, Armstrong

When
May 31, 3:59 PM CST to 4:02 PM CST
Where
Armstrong County, Wayside
Measured
52 kt (60 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
34.783, -101.550

Tree limbs reported blown down.

Thunderstorm Wind, Carson

When
May 31, 5:25 PM CST
Where
Carson County, 1 mi WSW of White Deer
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.433, -101.200

Tree limbs reported blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyThe tornado archive for Texas, 2005Warnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448786, 5448787, 5448788, 5448789, 5448790, 5448791, 5448792, 5448793, 5448794, 5448795, 5448796, 5448797, 5448798, 5448799, 5448800.